Skip to content
Includes Expert Content
External vaginal dryness, help please!
avatar
Anon_138320 posted:
I am 50/female, use BCPs for the past 35 years, no real problems that haven't been solvable thankfully.

I have noticed dryness and slight itching (I assume is caused by the dryness as there are no notable irritations on the skin or area) in my external vaginal area between the labia majora and the labia minora. I use mild soap and water to clean the area as I have for years being sure to rinse well but it seems the problem has started more recently and I'm not sure if it's hormonal or what.

How can I find out about a OTC, safe, reputable product to use, can any be recommended for a problem like this without first having to go to my gyn? I just had my yearly in February but did not mention this problem as it didn't seem bothersome at the time, now it isn't especially bothersome but I can feel the dryness and if there is a product to use I'd like to try something for a while before my next exam.

Thank you!
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Anon: Even the lowest does birth control pills (BCPs) contain doses of estrogen that are 5 to 7 times more than what is found in postmenopausal hormone therapy (HT). Thus vaginal dryness due to low estrogen seems unlikely in a current BCP user.

Some other possible causes of this new dryness/itching MIGHT include:

1. Low grade yeast infection
2. Skin reaction to new soap/laundry product
3. Lichen sclerosus (autoimmune skin condition)
4. Lichen simplex chronicus (continued firing of the nerves in the skin creating a chonic itch sensation)

My advice would be to see your GYN so you can get a correct diagnosis and a targeted treatment.. If you want to try an OTC approach first your best bet is to use a bland, ointment or oil (no fragrance, no preservatives, no steroids). Some women have used olive oil, almond oil, or even Crisco (a dermatologist's idea--not mine) to seal in moisture after bathing. If it does not improve you really should see a GYN for a quick consult visit.

Yours,
Jane
 
avatar
Anon_138320 replied to Jane Harrison Hohner, RN, RNP's response:
It's such a touchy subject to try to explain in person whereas on the boards being anoymous allows freedom to ask blunt questions in hopes of getting forthright answers. Thank you for that.

I feel I should probably see my gyn at this point. I had a good check up back in Feb. for my yearly. This seems to have come about since that time. There has been a discharge and it seems to occur more just before the time for my period.

I have worn panty protectors or small pads for years as well just to keep my undergarments dry or cleaner since there often seemed some type of moisture down there. Could the pads be drawing that moisture away that would otherwise be a healthy thing I wonder? It was just always something I did and felt cleaner doing.

Anyway, thanks for the advice. Better to get it checked I suppose.
 
avatar
Jane Harrison Hohner, RN, RNP replied to Anon_138320's response:
Dear Anon: Many of us have used pantiliners (or even kleenex) to absorb additional, normal vaginal secretions. With aging vaginal moisture levels tend to drop. Thus, I really doubt that the use of pantiliners is the culprit in your case. This would be especially true if you have used the same brand for years (ie no new allergic dermatitis etiology).

Your GYN can look at a sample of vaginal secretions to rule out yeast infections. If a low estrogen vaginal environment is actually present (and it can happen to a small number of women using hormonal forms of birth control) your GYN will be able to see more immature vaginal cells in your discharge. It's worth getting it checked out before doing any over the counter remedies. Often the use of OTC products can obscure the clinical picture needed to make a correct diagnosis.

Thanks for writing back. I especially appreciated your insightful comments about the anonymous advantages of asking blunt questions. As a clinician in the exam room I always hoped that women could be direct with me--it's so much easier address a direct question. There is no question too blunt or "too stupid".

Yours,
Jane


Helpful Tips

My problem
I am 18yrs old female. I am a very sensitive and innocent girl. This incident happened last year. I had an affair with my boyfriend. After ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.